Q: My husband has a very low sex drive and little or no desire for any physical contact. In contrast, I have an extremely high sex drive, and touch is important to me. It is killing me to not have these needs fulfilled.
I have tried to ignore this problem. I can do so for a time, but then I get a flood of emotions that I can barely control: hurt, anger, depression, lack of motivation and self-destructive thoughts. Is there something I can do to kill my libido? He refuses to go to counseling.
If your husband realized how much his lack of interest is damaging your relationship, he might be motivated to talk to his physician. Low testosterone levels could be contributing to his missing sex drive.
There are drugs that can dampen desire, including many antidepressant medications. They all have other side effects, but since you are feeling depressed and self-destructive, your doctor might feel that one is appropriate. Such medication is not a panacea for relationship difficulties, however.
A new book by clinical psychologist Harriet Lerner, Ph.D., also might help you figure out how to talk with him about this intimate topic. The title is “Marriage Rules,” and it offers numerous tips on improving relationships.
Q: For years, my doctor prescribed Prilosec and then Nexium for my reflux. He never mentioned anything about side effects and made it sound like a super-safe drug that I could take indefinitely.
I lost my insurance, so I switched to omeprazole that I buy over the counter. When I read the label, it said not to take it for more than 14 days in a row. As soon as I stopped, the pain in my stomach was unbearable. I have to keep taking it. Is there any way to get off omeprazole without going through hell?
We have heard from many readers that stopping acid-suppressing drugs suddenly can cause terrible rebound heartburn. These drugs include esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec), pantoprazole (Protonix) and rabeprazole (Aciphex).
Although many prescribers think of such drugs as perfectly safe for long-term use, there is growing concern that they may increase the risk of hip fracture (BMJ online, Jan. 31, 2012). Problems absorbing vitamin B-12, iron and magnesium also are worrisome, and so is increased susceptibility to infections (Digestive Diseases and Sciences, April 2011).
Persimmon-ginger tea, antacids, probiotics and deglycyrrhizinated licorice (DGL) all can be helpful during the withdrawal process.
Relief for hot flashes
Q: I swear by gabapentin for hot flashes. Effexor gave me dry mouth, constipation, dizziness, inability to concentrate and a feeling of being spaced out. Gabapentin gives me great relief.
Although doctors prescribe the anticonvulsant gabapentin (Neurontin) to control hot flashes, this is not a Food and Drug Administration-approved use. The drug can increase the risk for suicidal thoughts as well as dizziness, fatigue, unsteadiness and edema.
King Features Syndicate
Write to Joe and Terry Graedon via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”